Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Denver/Boulder, CO

July 21, 2010Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 21, 2010, 1:47 PM MDT for Larimer County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 1:47 PM MDT (19:47 UTC)
Expired
Jul 21, 2010, 2:52 PM MDT
In force
65 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:40 AM MDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 3:40 AM MDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT WED JUL 21 2010

.SHORT TERM...CURRENT WATER VAPOR LOOP SHOWS A SUBSTANTIAL PLUME OF
MID/UPPER LEVEL MOISTURE STREAMING ACROSS THE FORECAST AREA.  LOW
LEVEL MOISTURE WAS IN PLACE AS WELL WITH CURRENT DEWPOINTS IN THE
MID 50S TO LOWER 60S.  GPS INTEGRATED PRECIPITABLE WATER VALUES
RANGED BETWEEN 1.1 AND 1.2 INCHES ACROSS THE PLAINS...OR ABOUT 150
PERCENT OF NORMAL.

WITH ALL OF THIS MOISTURE IN PLACE...A FEW SHOWERS AND ISOLATED
THUNDERSTORMS WERE ALREADY ONGOING AND THESE SHOULD CONTINUE THROUGH
THE REST OF THE MORNING.  SHOWER AND STORM COVERAGE STILL ON TRACK
TO INCREASE CONSIDERABLY THIS AFTERNOON AS AIRMASS DESTABILIZES.  IN
ADDITION...WE ARE SHAPING UP TO GET SOME LARGE SCALE LIFT AS WE GET
INTO THE RIGHT REAR ENTRANCE REGION OF THE UPPER JET KICKING OUT OF
UTAH AND ACROSS WYOMING.  ONE QUESTION IS HOW MUCH SURFACE HEATING
CAN OCCUR WITH AREAS OF STRATUS ACROSS THE PLAINS AND CONSIDERABLE
MID/UPPER LEVEL CLOUDINESS.  THIS COULD LIMIT INSTABILITY WITH CAPES
CLOSER TO 1000-1500 J/KG AND THUS THE SEVERE WEATHER THREAT.
HOWEVER...THE ATMOSPHERE TODAY WILL BE MORE CONDUCIVE TO HEAVY
RAINFALL FROM STORMS WITH THE HIGH P.W. NUMBERS.  STORM MOTION
SHOULD BE AROUND 15 KNOTS WITH ENOUGH MID/UPPER LEVEL FLOW...AND
STRENGTH OF LOW LEVEL FLOW AROUND 10 KNOTS IS WEAK ENOUGH TO LIMIT
THE THREAT OF TRAINING CELLS.  AS A RESULT...WE WILL CONTINUE TO
MENTION HEAVY RAINFALL FROM STORMS TODAY BUT NO FLASH FLOOD WATCH AT
THIS TIME.  STRONGER STORMS TODAY SHOULD BE CAPABLE OF PRODUCING A
QUICK 1 TO 2 INCHES OF RAINFALL.

WITH SOME SYNOPTIC SCALE LIFT FROM THE UPPER JET...WILL INCREASE THE
POPS A BIT MORE INTO THE LIKELY CATEGORY ACROSS THE FORECAST AREA
THIS AFTERNOON.  SHOWERS/STORMS SHOULD THEN EXIT OFF TO THE EAST IN
TYPICAL FASHION THIS EVENING.  HOWEVER...THERE IS STILL ENOUGH
MOISTURE TO KEEP A SLIGHT CHANCE OF SHOWERS DURING THE LATE NIGHT
HOURS.

.LONG TERM...OTHER THAN ADJUSTING TEMPERATURES FOR SATURDAY AND
SUNDAY DOWNWARD A CATEGORY OR SO...NOT MANY CHANGES TO THE FORECAST
PACKAGE THIS TIME AROUND.  THE MODELS CONTINUE TO SHOW AN UPPER AIR
PATTERN WITH THE MAIN UPPER HIGH OVER THE SOUTHEASTERN U.S. AND
MOIST SOUTHERLY TO WESTERLY FLOW ALOFT ACROSS COLORADO.  AS LONG AS
MOISTURE CONTINUES STREAMING OVER THE STATE FROM ARIZONA AND NEW
MEXICO...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE FORECAST AREA IS GOING TO CONTINUE.  ON THURSDAY AND FRIDAY...
TEMPERATURES WILL BE WARMER THAN NORMAL AS AN AREA OF VERY WARM
TEMPERATURES AT 700 MB SPREADS OVER COLORADO AND WELL INTO WYOMING.
FOR SATURDAY...MODELS SHOW A FRONTAL BOUNDARY MOVING INTO NORTHEAST
COLORADO...BUT WITH THE WARM TEMPERATURES HAVING SPREAD INTO WYOMING
THE AMOUNT OF COOLING OFFERED BY ANY COLD FRONT IS GOING TO BE
FAIRLY WEAK.  THE END RESULT MAY JUST BE THAT MOISTURE IS HELD OVER
NORTHEASTERN COLORADO BY THE UPSLOPE WINDS ASSOCIATED WITH THE
STALLED FRONTAL BOUNDARY.  MODEL QPF FIELDS SHOW AREAS OF
PRECIPITATION DEVELOPING ACROSS COLORADO EACH AFTERNOON AND EVENING
SO THE SLIGHT CHANCE OF THUNDERSTORMS NEEDS TO BE MENTIONED EACH
DAY.  PICKING WHICH DAY IS GOING TO PRODUCE THE MOST RAINFALL IS
DIFFICULT TO DO AT THIS POINT AS IT IS HARD TO TELL EXACTLY WHEN THE
MOST MOISTURE AND INSTABILITY WILL COME TOGETHER TO CREATE A
VOLATILE SITUATION.  SLOW STORM MOTIONS WILL ALSO NEED TO BE WATCHED
FOR ON EACH AFTERNOON AS THE WINDS ALOFT AT TIMES ARE FORECAST TO BE
WEAK AT TIMES.

&&

.AVIATION...LOW LEVEL WINDS HAVE TURNED EASTERLY AT DIA WHICH IS
PROVIDING A CHANCE OF IFR CEILINGS AND FOG DESPITE THE MID/UPPER
LEVEL CLOUDINESS.  THERE MAY BE A WEAK PUSH OF SOUTH/SOUTHWESTERLIES
ASSOCIATED WITH SHOWERS MOVING ACROSS THE FRONT RANGE...AND THIS
WOULD ACT TO KEEP ANY LOWER CEILINGS AND FOG AWAY FROM DIA.  WILL
MONITOR THIS CAREFULLY IN THE NEAR DAWN HOURS.  OTHERWISE...VFR
CONDITIONS WILL PREVAIL.  EXPECT A PERIOD OF THUNDERSTORMS AND
INSTRUMENT LANDING CONDITIONS THIS AFTERNOON...WITH STORMS ROLLING
OFF THE HIGHER TERRAIN AND MOVING EAST ACROSS THE FRONT RANGE
AIRPORTS IN THE 20Z-01Z PERIOD.  A TEMPO TSRA IS WARRANTED WITH
VISIBILITY RESTRICTIONS IN STRONGER STORMS AND HEAVY RAIN.  BOUNDARY
LAYER FLOW SWITCHES MORE SOUTHWESTERLY TONIGHT SO THIS WOULD KEEP
ANY FOG THREAT AT A MINIMUM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/KDRBY
Hazardous weather outlook, Jul 21, 10:51 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT WED JUL 21 2010

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THIS AFTERNOON
AS DAYTIME HEATING DESTABILIZES THE AIRMASS.  ABUNDANT MOISTURE IS
IN PLACE ACROSS THE FORECAST AREA...SO THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL TODAY.  RAINFALL RATES UP TO 2 INCHES
PER HOUR CAN BE ANTICIPATED WITH THE STRONGER STORMS.  THIS WOULD BE
ENOUGH TO CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...
BUT THE STORMS WILL BE MOVING FAST ENOUGH THAT THE THREAT OF
SIGNIFICANT FLASH FLOODING APPEARS LOW.

IN ADDITION TO HEAVY RAINFALL...ONE OR TWO STORMS ACROSS THE PLAINS
MAY BECOME SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER AND DAMAGING
WINDS IN EXCESS OF 60 MPH THE PRIMARY THREATS.

THE STORMS ARE EXPECTED TO DECREASE FROM WEST TO EAST ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER WEATHER AND WARMER TEMPERATURES WILL SPREAD ACROSS THE REGION
THURSDAY AND FRIDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS IN
THE AFTERNOON AND EVENING.  WITH THE FLOW ALOFT WEAKENING...THE
POTENTIAL FOR SLOWER MOVING THUNDERSTORMS WILL EXIST...MAKING
LOCALLY HEAVY RAINFALL A POSSIBILITY.

FOR THE REST OF THE PERIOD...TEMPERATURES WILL BE CLOSER TO SEASONAL
NORMALS...WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY
RAINFALL OR FLOODING WOULD BE APPRECIATED.

GIMMESTAD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:41 PM MDTSpecial Weather StatementBOUPark34 min
Jul 21, 3:15 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert90 min
Jul 21, 3:32 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Jul 21, 4:20 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert85 min
Jul 21, 4:29 PM MDTSevere Thunderstorm WarningBOULogan, Washington46 min
Jul 21, 5:00 PM MDTSevere Thunderstorm WarningBOULogan19 min
Jul 21, 5:42 PM MDTAreal Flood AdvisoryBOULogan, Phillips, Sedgwick, Washington78 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.